beth israel deaconess medical center a harvard medical school teaching hospital

To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

Aches and Pains and Aromatase Inhibitors

Posted 3/27/2013

Posted in

  We all know that Aromatase Inhibitors (otherwise known as "AIs") are extremely helpful in the treatment of ER positive breast cancers. When used as adjuvant treatment for early breast cancer, they can reduce the risk of recurrence by 50%. When used in the treatment of metastatic/Stage IV breast cancers, they can often slow progression of the disease for a long time. Naturally, these benefits do not come without a cost.

  The most common side effect of the AIs is joint or muscle aches and pains, medically referred to as "arthralgias". For most women, these feelings are annoying, but not a major problem. For some women, however, the discomfort is actually pain, and it sometimes is intolerable. In these situations, a change to a different AI (there are three) often solves the problem. If not, women may be faced with the difficult decision of whether to continue a very helpful treatment even though the side effects are major. In my experience, for these women, not much is helpful. Yes, the aches and pains are generally worse after a period of inactivity--meaning that stiffness and pain are intense getting out of bed in the morning or standing up after a long period of sitting. Movement and stretching help a bit. Warmth helps, too, so that hot baths or showers are useful.

  Most of us bumble along and gradually become accustomed to some degree of stiffness. Since I have been taking one or another anti-estrogen/hormonal treatment for years, I can't remember what it felt like to be completely flexible and loose. My own stiffness is worse if I don't exercise daily, so I use that as another motivation to get out of bed and to the gym every morning.

  This is a nice review from the Annals of Oncology. I give you the abstract and a link to read more:

Aromatase inhibitor-induced arthralgia: a review

P. Niravath

Medicine Department, Lester & Sue Smith Breast Center, Baylor College of Medicine, Houston, USA

Though aromatase inhibitors (AIs) are an essential part of estrogen receptor-positive (ER+) breast cancer therapy, many patients discontinue the medicine before their adjuvant therapy is completed because of the arthralgia which often accompanies the medicine. Up to half of women on AI therapy experience joint pain, and up to 20% will become noncompliant with the medicine because of the joint pain. Yet, very little is known about what causes AI-induced arthralgia (AIA), and there is no established, effective treatment for this difficult problem. It compromises survivors’ quality of life and leads to non-compliance. This paper will discuss AIA in depth, including potential etiologies, clinical significance, risk factors, and possible management solutions. Of note, this article presents one of the first proposed algorithms which clearly lays out a treatment plan for AIA, incorporating a variety of interventions which have been proven by the available literature.

http://www.mdlinx.com/obstetrics-gynecology/news-article.cfm/4501660/aromatase-inhibitors-arthralgia-breast-cancer-survivorship

Share:

Add your comment

 
 
 

Categories

Archive